High Wind, Parmer
- When
- March 11, 5:40 PM CST to 6:45 PM CST
- Where
- Parmer forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
After an abnormally warm afternoon, a strong cold front during the evening of the 11th brought cooler temperatures, high winds, and a haboob. Winds immediately behind the front were strong enough to create a wall of dust, lowering visibilities over a widespread area.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After an abnormally warm afternoon, a strong cold front during the evening of the 11th brought cooler temperatures, high winds, and a haboob. Winds immediately behind the front were strong enough to create a wall of dust, lowering visibilities over a widespread area. Although most areas across the South Plains saw blowing dust, the haboob and visibilities at one quarter mile or less were observed over the western South Plains and extreme southwestern Texas Panhandle. Highest wind speeds were observed over the extreme southwestern Texas Panhandle where sustained wind speeds exceeded 40 mph for at least one hour.
Observed wind gusts below are from the Texas Tech University West Texas mesonet:
64 mph at Memphis (Hall County) and 59 mph at Dimmitt (Castro County).
Sustained winds below are from the Texas Tech University West Texas mesonet:
42 mph at Olton (Lamb County) and 41 mph at Friona (Parmer).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 2:16 PM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 316 PM CDT TUE MAR 11 2014 .SHORT TERM... A STRONG UPPER TROUGH IS MOVING EWD ACROSS THE CNTL HIGH PLAINS THIS AFTERNOON...AND THIS TROUGH WILL OPEN THE DOOR FOR A STRONG COLD FRONT TO MOVE THROUGH THE FCST AREA THIS EVENING. BREEZY TO WINDY CONDITIONS PERSIST ACROSS MUCH OF THE AREA AT MID-AFTN...ALTHOUGH THERE IS A RELATIVE LULL IN WINDS IN THE VCNTY OF A PRE-FRONTAL TROUGH THAT EXTENDED FROM FRIONA TO LUBBOCK TO ASPERMONT AT 20Z. MAIN CONCERN THIS CYCLE IS STRENGTH OF WINDS BEHIND THE FRONT WITH MODELS CONTINUING TO PROG AN AREA OF INTENSE PRESSURE RISES BEHIND THE FRONT /ON THE ORDER OF 10-15 MB PER 3 HRS/ WITH THE CENTER OF THOSE PRESSURE RISES MOVING SSWWD ACROSS THE HIGHER TERRAIN OF THE WRN ZONES. THIS PATTERN IS A FAIRLY FAMILIAR AND ONE THAT CAN GENERATE SOME STRONG WINDS. MOS VALUES CONTINUE TO SUPPORT THE PATTERN WITH THE BEST CHANCE FOR MEETING HIGH WIND CRITERIA IN THE NWRN ZONES GENERALLY NORTH OF A MORTON TO TULIA LINE AND WILL ISSUE A HIGH WIND WARNING THERE WITH WIND ADVISORY CRITERIA EXPECTED TO BE MET ELSEWHERE. WINDS MAY DROP OFF BELOW BREEZY LEVELS LATE TONIGHT...BUT INITIAL MIXING AFTER SUNRISE WEDNESDAY SHOULD SEE WINDS INCREASE SOME UNTIL PRESSURE GRADIENT RELAXES DURING THE AFTERNOON. AS FOR TEMPS...NO ARGUMENTS WITH MOS ATTM WHICH IS LINE WITH PREVIOUS FCST. && .LONG TERM... SHORTWAVE RIDGING ALONG WITH A DEPARTING SURFACE RIDGE AND RENEWED LEE TROUGHING WILL LEAD TO A WARMUP THURSDAY AHEAD OF A CUTOFF UPPER LOW MOVING OUT OF THE GREAT BASIN/DESERT SOUTHWEST. TOP DOWN MOISTENING WILL BE IN EFFECT...BUT AMPLITUDE OF THE APPROACHING WAVE AND LOW LEVEL MOISTURE REMAIN TO APPEAR TOO ANEMIC TO WARRANT POPS HIGHER THAN 10 PERCENT. DISCREPANCIES STILL REMAIN AS TO THE TIMING OF THE SYSTEM AND ASSOCIATED FRONTAL PASSAGE...BUT TEMPERATURES SHOULD STILL TOP OUT MAINLY IN THE 60S ONCE AGAIN. FOCUS WILL THEN TURN TOWARD AN APPROACHING SYSTEM RIDING DOWN THE EASTERN PERIPHERY OF A WESTERN CONUS UPPER RIDGE. EXACTLY HOW FAR WEST THIS FEATURE CAN MAKE IT WILL HAVE A LARGE IMPACT ON PRECIPITATION CHANCES. HOWEVER...A POSITIVE TILT DOES NOT BODE WELL FOR ANY WIDESPREAD SIGNIFICANT RAINFALL. NONETHELESS...A COOLDOWN LOOKS TO BE ON THE WAY FOR THE LATTER HALF OF THE WEEKEND WITH HIGHS FALLING FROM THE MID 60S-LOW 70S TO 50S-60S SUNDAY BEHIND AN EARLY DAY FRONTAL PASSAGE. DRY NORTHWEST FLOW ALOFT SHOULD LEAD TO A WARMUP BEHIND THE DEPARTING TROUGH EARLY NEXT WEEK AS SURFACE SOUTH/SOUTHWESTERLIES DEVELOP. ANOTHER FRONTAL PASSAGE MAY BE IN THE OFFING TOWARD THE END OF OR JUST BEYOND THE END OF THE EXTENDED. && .FIRE WEATHER... SOLID RED FLAG CRITERIA FOR MUCH OF THE FCST AREA WILL PERSIST INTO THE EVENING HOURS WITH WINDS INCREASING BEHIND A STRONG COLD FRONT. HOWEVER...TEMPERATURES WILL DROP AND MOISTURE LEVELS INCREASE BEHIND THE FRONT AS WELL. LOOKS LIKE PREVIOUS IDEA OF RED FLAG CONDITIONS ENDING ABOUT 03Z REMAINS VALID AND WILL THUS MAKE NO CHANGE TO ONGOING WARNING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 27 52 25 60 32 / 0 0 0 0 10 TULIA 29 55 26 63 31 / 0 0 0 0 0 PLAINVIEW 31 55 26 63 31 / 0 0 0 0 0 LEVELLAND 32 55 26 63 32 / 0 0 0 0 0 LUBBOCK 33 56 28 64 33 / 0 0 0 0 0 DENVER CITY 34 55 26 61 33 / 0 0 0 0 0 BROWNFIELD 34 56 26 63 33 / 0 0 0 0 0 CHILDRESS 34 59 31 65 36 / 0 0 0 0 0 SPUR 36 59 30 65 35 / 0 0 0 0 0 ASPERMONT 37 60 29 65 39 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY FROM 7 PM THIS EVENING TO 3 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES: TXZ024>026-029>044. HIGH WIND WARNING FROM 7 PM THIS EVENING TO 3 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES: TXZ021>023-027-028. && 07/31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 331 PM CDT TUE MAR 11 2014 TXZ021>044-122045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 331 PM CDT TUE MAR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER A RED FLAG ADVISORY REMAINS IN EFFECT UNTIL 10 PM. DRY AND GUSTY CONDITIONS ARE EXPECTED THE REMAINDER OF THE AFTERNOON. A STRONG COLD FRONT WILL SEE WINDS SHIFT TO THE NORTH AND SPEEDS INCREASING THIS EVENING...BUT RELATIVE HUMIDITY WILL INCREASE. NON PRECIPITATION A STRONG COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH WHILE ALSO INCREASING WIND SPEEDS. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE EXTREME SOUTHWESTERN PANHANDLE WHERE A HIGH WIND WARNING HAS BEEN ISSUED FOR THE PERIOD FROM 7 PM TO 3 AM. A WIND ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT TUE MAR 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM WILDFIRE 4 E LITTLEFIELD 33.92N 102.27W
03/11/2014 E500 ACRE LAMB TX EMERGENCY MNGR
WILDFIRE REKINDLED AND BURNED AN ADDITIONAL 500 ACRES
OF CRP LAND. TIME ESTIMATED.
&&
EVENT NUMBER LUB1400042
MCZThe national radar mosaic for the moment the first event began.
8 dust storm, 4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494430, 494455, 494457, 494458, 494459, 494432, 494460, 494461, 494442, 494435, 494462, 494463.